Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 51, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2018, 6:06 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 6:06 PM CDT (23:06 UTC)
- Expired
- May 31, 2018, 6:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Champaign County, IL, Vermilion County, IL
The radar
The Indianapolis radar (KIND), 121 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:07 PM CDT | TSTM WND DMG | Danville, IL | LARGE TREE DOWN ACROSS ROAD NEAR MAIN STREET AND MICHIGAN AVE, ON DANVILLE EAST SIDE. FROM COUNTY EMERGENCY MANAGER. |
| May 31, 6:10 PM CDT | TSTM WND DMG | 4 Se Danville, IL | 4 TREES DOWN. FROM COUNTY EMERGENCY MANAGER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted.
266
WUUS53 KILX 312306
SVRILX
ILC019-183-312345-
/O.NEW.KILX.SV.W.0051.180531T2306Z-180531T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
606 PM CDT THU MAY 31 2018
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southern Vermilion County in east central Illinois...
Southeastern Champaign County in east central Illinois...
* Until 645 PM CDT
* At 605 PM CDT, severe thunderstorms were located along a line
extending from near Danville to near Villa Grove, moving east at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management. At 6 PM, power lines and power
poles were blown down south of Saint Joseph.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Danville, Georgetown, Westville, Tilton, Catlin, Oakwood, Homer,
Ridge Farm, Fairmount, Sidell, Fithian, Belgium, Broadlands,
Allerton, Muncie, Indianola, Jamaica, Longview, Vermilion County
Airport and Kickapoo State Park.
This includes Interstate 74 between mile marker 202 and the Indiana
border.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3988 8754 3988 8758 3987 8756 3987 8762
3988 8762 3988 8825 4021 8774 4021 8753
TIME...MOT...LOC 2305Z 257DEG 35KT 4013 8758 3990 8810
HAIL...<.75IN
WIND...60MPH
$$
Geelhart2 follow-up statements
859
WWUS53 KILX 312325
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
625 PM CDT THU MAY 31 2018
ILC019-312335-
/O.CAN.KILX.SV.W.0051.000000T0000Z-180531T2345Z/
Champaign-
625 PM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAMPAIGN COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3988 8754 3988 8758 3987 8756 3987 8762
3988 8762 3988 8793 3997 8786 4008 8771
4021 8753
TIME...MOT...LOC 2325Z 268DEG 37KT 4011 8750 3988 8776
$$
ILC183-312345-
/O.CON.KILX.SV.W.0051.000000T0000Z-180531T2345Z/
Vermilion-
625 PM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN VERMILION COUNTY...
At 625 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Covington Indiana, to near
Sidell Illinois, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Danville, Georgetown, Westville, Tilton, Catlin, Ridge Farm, Sidell,
Belgium, Indianola and Jamaica.
This includes Interstate 74 between mile markers 213 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3988 8754 3988 8758 3987 8756 3987 8762
3988 8762 3988 8793 3997 8786 4008 8771
4021 8753
TIME...MOT...LOC 2325Z 268DEG 37KT 4011 8750 3988 8776
HAIL...<.75IN
WIND...60MPH
$$
Geelhart829
WWUS53 KILX 312344
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
644 PM CDT THU MAY 31 2018
ILC183-312353-
/O.EXP.KILX.SV.W.0051.000000T0000Z-180531T2345Z/
Vermilion-
644 PM CDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VERMILION COUNTY
WILL EXPIRE AT 645 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
LAT...LON 3988 8754 3988 8758 3987 8756 3987 8762
3988 8762 3988 8793 3997 8786 4008 8771
4021 8753
TIME...MOT...LOC 2343Z 257DEG 35KT 4014 8732 3991 8758
$$
GeelhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:29 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 31, 3:29 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 329 PM CDT Thu May 31 2018 .SHORT TERM...(This evening through Friday) ISSUED AT 325 PM CDT Thu May 31 2018 Severe bow echo that brought wind damage to southeast IL during midday, has pushed well south and east of CWA at mid afternoon, with its severe storms over southern tip of IL and east central IN. Isolated showers/thunderstorms recently developed over heart of CWA over parts of Logan and DeWitt counties with more showers sw of Springfield. Also more isolated thunderstorms in ne IL from central LaSalle county ne to south side of Chicago. LAPS CAPS were 1400-2400 j/kg north of I-70. and less than 1400 j/kg south of I-70 which was stabilized from passage of midday storms. SPC day1 update has shift the slight to enhanced risk of severe storms south of i-64 in southern IL, while a marginal risk was north of I-70 for rest of this afternoon into evening around sunset. Will have isolated to scattered showers and thunderstorms into this evening over CWA and diminishing during overnight. Some patchy fog possible later tonight south of I-72 if we get enough clearing as lingering low level moisture and light winds. Lows overnight in the upper 60s. A weak cold front will push southward across central IL during Friday and thru southeast IL friday evening. Isolated convection possible with this front though not much lift with front and best chances of this is east of I-57. Another very warm day in the upper 80s to around 90F with heat indices peaking from 90-95F. Dewpoints in the 65-70F range but slipping behind the front during Fri afternoon especially from I-74 ne. && .LONG TERM...(Friday night through Thursday) ISSUED AT 325 PM CDT Thu May 31 2018 Isolated shower or thunderstorms possible in far southeast IL early Friday evening, otherwise dry conditions friday night through early Sat afternoon. 1035 mb Canadian high pressure over southern Hudson Bay and ridging into IL overnight Friday night to bring fair and cooler temps. Lows Friday night in the upper 50s and lower 60s and less humid. 12Z models bring a sharp mid/upper level trof eastward into the MS river valley by sunset Saturday, over IL by midnight Sat night and east of IL by 12Z/7 am Sunday. This feature to bring a chance of showers and thunderstorms to western CWA/IL river valley by late Sat afternoon, and spreading across the CWA during Sat evening. Convection should diminish from the west during overnight Sat night. SPC day3 outlook has marginal risk of severe storms sw of Lincoln, while slight risk of severe is over SW IL just sw of Scott county for large hail and damaging winds. Highs Sat range from lower 80s over northern CWA, to the mid 80s central CWA and upper 80s in southeast IL. Lows Sat night in the lower 60s central IL and mid to upper 60s in southeast IL. A pleasant stretch of weather expected Sunday through next Thu with generally dry conditions prevailing. Think GFS model is strong and too far sw with upper level low over lower MI on Sunday which has qpf ne of I-74. Discounted this solution and followed the weaker and further ne placement of upper level trof of GEM and Ecmwf models which keeps CWA dry. Cooler highs Sunday in the upper 70s and lower 80s. Highs generally around 80F or lower 80s on Monday. Lows Sunday night in the mid to upper 50s and lows monday night in the upper 50s to around 60F. Upper level ridge over the central plains and upper level low/trof of the ne country to keep IL in a nw upper level flow, while weak surface high pressure stays near IL. Still could be some short waves riding over top of upper level ridge and tracking se into the ohio river valley during early and middle part of next week, but too difficult to pin point these disturbances down that far out. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1255 PM CDT Thu May 31 2018 A severe bow echo passed along and south of I-70 during midday, with central IL airports staying dry with VFR conditions so far today. CAM models showing scattered thunderstorms to develop ne into central IL between 20-22Z and then diminish during early evening. Continued VCTS to address this chance of thunderstorms for about a 4 hour period. This convection could briefly bring MVFR conditions along with gusty winds especially along I-72. HRRR showing patchy fog south of I-72 after 08Z/3 am tonight. Kept fog out of TAF but will be closest to DEC and CMI from 09Z-13Z. SW to WSW winds of 8-13 kts with gusts of 17-21Z into mid afternoon, to diminish to around 5 kts by sunset and be light and variable overnight into Fri morning. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...07 LONG TERM...07 AVIATION...07
Hazardous weather outlook, May 31, 3:12 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 312 PM CDT Thu May 31 2018 ILZ027>031-036-037-040-041-047>050-011100- Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler- Scott-Stark-Tazewell-Woodford- 312 PM CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois, mainly west of I-55. .DAY ONE...TONIGHT... Isolated thunderstorms are possible through this evening. While they may produce some brief strong winds and hail, the overall severe weather threat is low. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Thunderstorms are possible Saturday afternoon into Saturday night. While the main severe weather threat will be further west, some of the storms may produce some stronger wind gusts and hail. This is most likely west of a Galesburg to Decatur line. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be required through sunset. ILZ038-042>046-051>057-061-011100- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion- 312 PM CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois, mainly along and east of I-55. .DAY ONE...TONIGHT... Scattered thunderstorms are expected through this evening. While they may produce some brief strong winds and hail, the overall severe weather threat is low. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Thunderstorms are possible Saturday afternoon into Saturday night. While the main severe weather threat will be further west, some of the storms may produce some stronger wind gusts and hail. This is most likely in areas west of Decatur. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be required through sunset. ILZ062-063-066>068-071>073-011100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 312 PM CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... Thunderstorms are likely this evening, diminishing after midnight. These are not expected to be severe. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Thunderstorms are possible Saturday afternoon into Saturday night. While the main severe weather threat will be further west, some of the storms may produce some stronger wind gusts and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Geelhart
In the hours before
Local storm report, May 31, 4:19 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
419 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND DMG 1 S WAYNESVILLE 40.23N 89.12W
05/31/2018 DE WITT IL EMERGENCY MNGR
ONE POWER POLE BLOWN DOWN.
&&
CORRECTED COUNTY NAME
EJLSpecial weather statement, May 31, 4:33 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Lincoln IL
433 PM CDT THU MAY 31 2018
ILZ038-043>045-312215-
Piatt-McLean-De Witt-Champaign-
433 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIATT...NORTHEASTERN DE
WITT...SOUTHEASTERN MCLEAN AND NORTHWESTERN CHAMPAIGN COUNTIES UNTIL
515 PM CDT...
At 433 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saybrook to near Farmer City. Movement was
east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Mahomet, Farmer City, Fisher, Mansfield, De Land, Bondville, Lake Of
The Woods, Seymour, Bellflower, Foosland, Dewey, Galesville and
Lodge.
This includes the following highways...
Interstate 72 between mile markers 170 and 180.
Interstate 74 between mile markers 157 and 176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4007 8835 4011 8869 4042 8865 4042 8846
4040 8846 4039 8826
TIME...MOT...LOC 2133Z 273DEG 20KT 4039 8861 4018 8866
GeelhartLocal storm report, May 31, 4:43 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
443 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 2 E NORMAL 40.52N 88.96W
05/30/2018 M3.00 INCH MCLEAN IL NWS EMPLOYEE
MEASURED 3 INCHES OF RAIN FROM NOON TO 3 PM. DELAYED
REPORT.
&&
EJLSpecial weather statement, May 31, 5:06 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Lincoln IL
506 PM CDT THU MAY 31 2018
ILZ045-046-312245-
Vermilion-Champaign-
506 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERMILION AND
NORTHERN CHAMPAIGN COUNTIES UNTIL 545 PM CDT...
At 505 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fisher to near Thomasboro to near Seymour.
Movement was east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Champaign, Rantoul, Urbana, Mahomet, St. Joseph, Fisher, Thomasboro,
Gifford, Ogden, Potomac, Rankin, Fithian, Bondville, Muncie, Seymour,
Lake Of The Woods, Ludlow, Royal, Collison and Dewey.
This includes the following highways...
Interstate 57 between mile markers 233 and 257.
Interstate 72 between mile markers 176 and 182.
Interstate 74 between mile markers 174 and 203.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4009 8789 4008 8846 4023 8835 4040 8838
4040 8794 4048 8793 4048 8778 4019 8773
TIME...MOT...LOC 2205Z 265DEG 30KT 4039 8831 4023 8825 4014 8842
GeelhartLocal storm report, May 31, 5:08 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
508 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 1 NE DE WITT 40.19N 88.77W
05/31/2018 DE WITT IL EMERGENCY MNGR
TREE LIMB BLOWN DOWN ON HIGHWAY 54 EAST OF POWER PLANT
&&
EJLSpecial weather statement, May 31, 5:42 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
542 PM CDT THU MAY 31 2018
ILZ045-046-055-057-312330-
Douglas-Vermilion-Champaign-Edgar-
542 PM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR VERMILION...SOUTHEASTERN
CHAMPAIGN AND NORTH CENTRAL DOUGLAS COUNTIES UNTIL 630 PM CDT...
At 542 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ogden to near Pesotum. Movement was northeast
at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Danville, Urbana, St. Joseph, Georgetown, Tolono, Westville, Tilton,
Villa Grove, Catlin, Oakwood, Philo, Sidney, Homer, Ogden, Potomac,
Fairmount, Sidell, Pesotum, Fithian and Belgium.
This includes the following highways...
Interstate 57 between mile markers 218 and 223.
Interstate 74 between mile markers 187 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3988 8771 3987 8839 4033 8795 4033 8753
4003 8753
TIME...MOT...LOC 2242Z 252DEG 31KT 4013 8795 3994 8824
GeelhartThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:33 AM CDT | Severe Thunderstorm Warning | ILX | Clay, Jasper, Richland | 57 min |
| May 31, 11:10 AM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper | 46 min |
| May 31, 11:14 AM CDT | Severe Thunderstorm Warning | ILX | Crawford, Lawrence | 61 min |
| May 31, 11:26 AM CDT | Severe Thunderstorm Warning | ILX | Clay, Jasper, Richland | 49 min |
| May 31, 4:03 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, McLean | 42 min |
| May 31, 4:33 PM CDT | Special Weather Statement | ILX | Champaign | 42 min |
| May 31, 5:06 PM CDT | Special Weather Statement | ILX | Champaign | 39 min |
| May 31, 5:42 PM CDT | Special Weather Statement | ILX | Vermilion | 48 min |
| May 31, 6:34 PM CDT | Special Weather Statement | ILX | Edgar | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.